1. Expert Q&A: Benefits - Weds 23 October, 3-4pm

    Our next expert Q&A will be on the topic of benefits. It will be hosted by Lauren from our Knowledge Services team. She'll be answering your questions on Wednesday 23 October between 3-4pm.

    You can either post your question >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll be happy to ask them on your behalf.

  1. Callandergirl

    Callandergirl Registered User

    Apr 23, 2013
    96
    My husband has now been in care for 7 months. He has never been settled since he went into the home and I have asked twice for medication to calm him down or make him less depressed. Each time we were told it was a settling issue and that the Trazodone was all he needed. In the last few weeks he has been writing in his diary about committing hari kari if he had to stay there. I have to say he is in a lovely home with wonderful staff and I take him out 3 times per week for a few hours each time.

    Today he phoned me - he sneaks into the office and phones the number on his identity bracelet - to tell me he wasn't going to eat today because I wasn't going to take him home today. We had a short conversation and I reminded him I'd be in tomorrow as usual.

    This is a new development. I know he's trying to push my buttons but he has fronto temporal dementia and his personality has changed to the point where if he says he wants to do something he will do his best to carry it out.

    Worried. Any suggestions?
     
  2. lin1

    lin1 Registered User

    Jan 14, 2010
    9,322
    Female
    East Kent
    #2 lin1, Jul 28, 2016
    Last edited: Jul 28, 2016
    Duplication
     
  3. lin1

    lin1 Registered User

    Jan 14, 2010
    9,322
    Female
    East Kent
    Hi. Was it just the staff or nurse at the home saying it was just a settling issue ? TBPH I think it would be a good idea to arrange to speak to the GP for the home yourself.
    You must be feeling awful yourself.

    I found that we had to try quite a few different Anti Ds with my mum before we found one that worked for her, it was Prozac Our GP couldn't understand why the others never worked , some made mum worse , they were all SSRIs , mum's consultant just said when something works on the brain, we never really know how it will work.
     
  4. nita

    nita Registered User

    Dec 30, 2011
    1,802
    Female
    Essex
    I wondered how long he has been on Trazodone as one of the side effects of anti-depressants can be suicidal thoughts and the guidance says to monitor the patient closely at first. If he has been on it long-term without having these thoughts it may not be the drug but it may be the depression itself. I would be worried too and I would ask his doctor to review his medication as this is a serious development.

    I wouldn't think of it as "pushing your buttons" but a sign that he is seriously troubled. This is of course more complicated if the person has dementia so it would need a specialist to understand and perhaps try other medication especially as he himself has actually communicated that he is agitated and depressed.

    I know that the care home is the best place for him and it may be a lovely home but looking at it from his point of view, it isn't home and he may feel confined and in unfamiliar surroundings.

    It is a very difficult situation and I know how hard it is to see someone you care about raging against being "put in a home" and you are the target. Hopefully with time it will resolve itself and he will settle but he may need extra medical help in the mean time. Does he enjoy being taken out or perhaps it unsettles him? Take your cue from him and seek advice from the people looking after him. Sorry not to be more helpful. Do you have support too as the situation must be making you anxious as I know from experience?
     
  5. canary

    canary Registered User

    Feb 25, 2014
    10,536
    Female
    South coast
    Hello CG
    What you describe is unfortunately quite common with FTD. The issue of control (or lack of) is of huge importance to most people with FTD - in fact I would say its a major symptom. Unfortunately the loss of reasoning and executive functions often mean that they are reduced to wanr/dont want and like/dont like responses and will do anything to get their own way. Have you told the CH about this threat? It definitely sounds as though his meds need tweaking.
     
  6. Callandergirl

    Callandergirl Registered User

    Apr 23, 2013
    96
    Thank you everyone. The care home actually spoke to me about the comments in his diary and are waiting for the cpn to come back from holiday to speak about meds change. I had seen them and spoken to him about them but yesterday was a step change in that he's actually worked out a way to gain control by starving himself.

    I'm in today and will speak to the staff. I hate to think he is SO unhappy that it's come to this.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.